Oklahoma, 2003

Hail and Lightning Strike in Oklahoma, May 19, 2003

May 19, 2003 · NWS OUN · 46 events in 13 counties and zones

45 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 2:43 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 19, 2:43 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
343 PM CDT MON MAY 19 2003

COLD FRONT CONTINUES TO ADVANCE SOUTHEAST ACROSS OUR FORECAST
AREA... EXTENDING FROM NEAR ENID TO ALTUS AT 3 PM.  THE FRONT SHOULD
CONTINUE ITS SOUTHEAST PROGRESSION OVERNIGHT... AND WILL PROVIDE A
NICE FOCUS FOR THUNDERSTORM DEVELOPMENT.  THERE IS A FAIRLY STRONG
CAP TO OVERCOME... BUT ELEVATED STORMS HAVE ALREADY FORMED IN OUR
SOUTHWEST COUNTIES.  MID-LEVEL TEMPERATURES ARE FORECAST TO COOL
THIS EVENING... SO ADDITIONAL STORM DEVELOPMENT SHOULD NOT BE TOO
DIFFICULT OVER THE SOUTHEAST HALF OF OUR AREA.  SOME HEAVY RAIN IS
LIKELY IN OUR SOUTHEASTERN COUNTIES... FROM ABOUT ARDMORE TO
COALGATE AND EAST FROM THERE... BUT AT THIS POINT IT LOOKS LIKE MOST
OF THAT WOULD BE READILY SOAKED UP BY THE SOIL.

ON THE OTHER SIDE OF THE FRONT... DRIZZLE AND STRONG NORTH WINDS ARE
COMMON.  WILL ATTEMPT TO INCLUDE DRIZZLE IN THE ZONE FORECAST... AND
IT IS IN THE GRIDS.

BEYOND TONIGHT... RATHER FEW CHANGES WERE MADE TO THE FORECASTS.
THE NEW GFS/MRF HAS A DEEP CUTOFF LOW OVER THE MIDWEST IN THE LATER
PERIODS... BUT THERE IS NO OTHER SUPPORT FOR THAT IDEA.  HAVE
ELECTED TO ADJUST FOR A MORE NORTHEASTERN POSITION FOR THE CUTOFF
LOW... AND A LESS-INTENSE ONE.  THIS BRINGS US RIGHT BACK TO THE
PREVIOUS FORECAST.

OKC   55   69   50   74  / 40    0   10    0
HBR   52   69   49   75  / 20   10   10    0
SPS   59   72   52   76  / 50   30   30   20
GAG   44   65   45   73  / 20    5    0    0
PNC   52   65   47   73  / 40   10    0    0
DUA   65   73   55   76  / 60   30   30   20

FORECAST ID = 23

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 19, 11:00 AM CST, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS GENERALLY EAST OF A LINE EXTENDING FROM
CHEROKEE...TO ELK CITY...TO HOLLIS. THIS RISK AREA INCLUDES ALL OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS...AND PLAN
FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING. THUNDERSTORM INITIATION IS
EXPECTED TO VERY DIFFICULT AHEAD AND ALONG THE FRONTAL BOUNDARY DUE
TO A STRONG CAPPING INVERSION. HOWEVER...BACKING WINDS AND MOISTURE
POOLING OVER CENTRAL AND NORTH CENTRAL OKLAHOMA...NEAR AND NORTH OF
A SMALL SURFACE LOW PRESSURE CENTER...COULD YIELD THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON ALONG THE FRONT. PLUS...THE CAPPING
INVERSION WILL BE A LITTLE WEAKER THE FURTHER NORTH AND EAST YOU GO.

BY THIS EVENING...A SHORT WAVE TROUGH WILL MOVE INTO THE REGION
BEHIND THE FRONT. THIS FEATURE WILL HELP DECREASE THE CAPPING
INVERSION AND SUPPORT THE DEVELOPMENT OF SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS NORTH OF THE COLD FRONT. WIND SHEAR
PARAMETERS ARE MARGINAL FOR ORGANIZED SEVERE THUNDERSTORMS...BUT
THERE IS ENOUGH INSTABILITY TO SUPPORT STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MAINLY SOUTHERN OKLAHOMA
AND NORTH TEXAS ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY ACROSS WESTERN OKLAHOMA AND WESTERN
PORTIONS OF NORTH TEXAS...MAINLY DURING THE EVENING AND OVERNIGHT
TIME FRAMES.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

The radar

The Norman radar (KTLX), 77 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

45 hail, 1 lightning. Local standard time, as filed.

Hail, Comanche

When
May 19, 4:20 PM CST
Where
Comanche County, 13 mi E of Lawton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -96.650

Hail, Stephens

When
May 19, 4:45 PM CST
Where
Stephens County, Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.167, -97.417

Hail, Stephens

When
May 19, 4:45 PM CST
Where
Stephens County, Duncan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.917, -97.267

Hail, Stephens

When
May 19, 5:05 PM CST
Where
Stephens County, Duncan
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.933, -97.250

Hail, Grady

When
May 19, 5:05 PM CST
Where
Grady County, 6 mi SE of Rush Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -97.050

Hail, Stephens

When
May 19, 5:10 PM CST
Where
Stephens County, Duncan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.883, -97.117

Hail was reported near the intersection of Highway 7 and Highway 81 near the airport.

Hail, Stephens

When
May 19, 5:23 PM CST
Where
Stephens County, 3 mi S of Duncan
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.333, -97.683

Hail was observed near the intersection of Highway 81 and Terry Road.

Hail, Stephens

When
May 19, 5:33 PM CST
Where
Stephens County, 4 mi NE of Comanche
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.250, -97.583

Hail was reported covering the ground 3 miles south of Highway 7 on Comanche Lake Road.

Hail, Stephens

When
May 19, 5:38 PM CST
Where
Stephens County, 4 mi E of Sunray
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.483, -98.633

Hail was observed 3 miles south of Highway 7 on Comanche Lake Road.

Hail, Stephens

When
May 19, 5:40 PM CST
Where
Stephens County, 4 mi E of Comanche
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.333, -97.600

Hail was observed covering the ground at Comanche Lake.

Hail, Stephens

When
May 19, 5:40 PM CST
Where
Stephens County, 4 mi E of Sunray
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Hail, Stephens

When
May 19, 5:45 PM CST
Where
Stephens County, 4 mi E of Duncan
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
35.333, -96.833

Hail, Stephens

When
May 19, 5:48 PM CST
Where
Stephens County, Comanche
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.100, -96.133

Hail, Stephens

When
May 19, 5:51 PM CST
Where
Stephens County, 3 mi W of Loco
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -97.483

Hail was observed on Highway 53.

Hail, Pottawatomie

When
May 19, 6:05 PM CST
Where
Pottawatomie County, 3 mi W of Asher
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.500, -97.533

Hail, Pottawatomie

When
May 19, 6:06 PM CST
Where
Pottawatomie County, 3 mi W of Asher
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -97.217

Hail, Stephens

When
May 19, 6:06 PM CST
Where
Stephens County, 3 mi E of Loco
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.350, -98.300

Hail, Stephens

When
May 19, 6:17 PM CST
Where
Stephens County, Loco
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.000, -98.017

Hail, Jefferson

When
May 19, 6:25 PM CST
Where
Jefferson County, 5 mi N of Ringling
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.333, -97.083

Hail, Stephens

When
May 19, 6:30 PM CST
Where
Stephens County, 5 mi E of Loco
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
35.050, -97.950

Hail, Carter

When
May 19, 6:39 PM CST
Where
Carter County, Healdton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -97.917

Hail, Pontotoc

When
May 19, 7:05 PM CST
Where
Pontotoc County, Byng
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.450, -97.450

Hail, Carter

When
May 19, 7:05 PM CST
Where
Carter County, Wilson
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.267, -98.233

Hail, Love

When
May 19, 8:09 PM CST
Where
Love County, 2 mi NE of Burneyville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -96.967

Hail, Love

When
May 19, 8:11 PM CST
Where
Love County, 8 mi W of Marietta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.267, -97.983

Hail, Love

When
May 19, 8:20 PM CST
Where
Love County, 5 mi NE of Marietta
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -97.267

Hail, Love

When
May 19, 8:20 PM CST
Where
Love County, 3 mi S of Marietta
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -97.983

Hail, Comanche

When
May 19, 8:33 PM CST
Where
Comanche County, 4 mi NW of Faxon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -97.667

Lightning, Pottawatomie

When
May 19, 8:35 PM CST
Where
Pottawatomie County, 3 mi NW of Shawnee
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -97.633

A house was set on fire due to a lightning strike.

Hail, Pottawatomie

When
May 19, 8:57 PM CST
Where
Pottawatomie County, 5 mi E of Shawnee
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.467, -97.950

Hail, Hughes

When
May 19, 9:00 PM CST
Where
Hughes County, Lamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -97.917

Hail, Oklahoma

When
May 19, 9:12 PM CST
Where
Oklahoma County, 4 mi S of Nichols Hills
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.367, -97.900

Hail, Cleveland

When
May 19, 9:15 PM CST
Where
Cleveland County, 2 mi N of Stella
Measured
0.75 in hail
Property damage
$200
Reported by
GENERAL PUBLIC
Coordinates
34.333, -97.733

The hail heavily damaged a garden.

Hail, Cotton

When
May 19, 9:23 PM CST
Where
Cotton County, Walters
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -98.167

Hail, Grady

When
May 19, 9:25 PM CST
Where
Grady County, 5 mi SW of Chickasha
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.950

Hail, Pottawatomie

When
May 19, 9:30 PM CST
Where
Pottawatomie County, 9 mi W of Shawnee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.950

Hail was observed near Shawnee Lake.

Hail, Grady

When
May 19, 9:35 PM CST
Where
Grady County, Chickasha
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.950

Hail, Grady

When
May 19, 9:35 PM CST
Where
Grady County, Ninnekah
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -97.883

Hail, Oklahoma

When
May 19, 9:35 PM CST
Where
Oklahoma County, Del City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.517, -97.950

Hail, Cotton

When
May 19, 9:45 PM CST
Where
Cotton County, Temple
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -97.883

Hail, Pottawatomie

When
May 19, 10:06 PM CST
Where
Pottawatomie County, Brooksville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.417, -97.883

Hail, Jefferson

When
May 19, 10:06 PM CST
Where
Jefferson County, Addington
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -97.883

Hail, Cleveland

When
May 19, 10:10 PM CST
Where
Cleveland County, 4 mi SW of Stella
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.367, -97.967

Hail was observed near the intersection of 120th Street and Franklin Road.

Hail, Jefferson

When
May 19, 10:15 PM CST
Where
Jefferson County, Addington
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -96.967

Hail, McClain

When
May 19, 10:29 PM CST
Where
McClain County, 2 mi S of Blanchard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -96.967

Hail, Jefferson

When
May 19, 11:00 PM CST
Where
Jefferson County, 2 mi E of Grady
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -97.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361308, 5361309, 5361310, 5361311, 5361312, 5361313, 5360994, 5360995, 5361314, 5360996, 5361315, 5361316, 5361317, 5360997, 5361318, 5361319, 5361320, 5361321, 5361322, 5361323, 5361324, 5361325, 5361326, 5361327, 5361328, 5361329, 5361330, 5361331, 5361332, 5361333, 5361334, 5361335, 5361336, 5360936, 5360937, 5360938, 5360984, 5360985, 5360986, 5360987, and more.